Post # 1
I’m just looking for some advice on this medication. I’ve been suffering from anxiety related to health issues (apparently I have none, but my anxiety stems from thinking that there is something always wrong with me.) Countless doctors and tests have always proven that I’m healthy. But I always have this deep fear that I’m terribly ill and am soon going to meet my demise. As a result, I have developed health issues (headaches, migraines, IBS, now night sweats and heart palpatations). I see a counselor, but am at the point now where I’m thinking I’d like to try medication to help calm me down.
I am not really one for meds….I’d prefer NOT to be on anything, but I talked to my doctor and he wrote me an Rx for Lexapro. I filled it, but have not yet taken it. I read up on it and realize there are some not so good side effects, but other people say they never experienced any.
With the wedding coming up in June, I’m afraid to start a new med that could possibly cause weight gain and lack of sexual interest (bad timing!), so I thought this would be a good place to get opinions from others who may be currently on it or had taken it before. Any advice would be appreciated.
Thanks everyone 🙂
Post # 4
Hello, first off I want to say that I’m really sorry you’re going through all of this. It must be pretty difficult, but you’re doing a really great thing by seeing a counselor who can help you through it. As far as lexapro is concerned, I have friends who have taken it, and some of them have reported some of the sexual side effects. That being said, this is not a medication where a certain side effect will occur in every patient who takes it. Here are the percentages for some of the SE of Lexapro:
Endocrine & metabolic: Libido decreased (3% to 7%), anorgasmia (2% to 6%), menstrual disorder (2%)
If you do experience these SE and they are bothersome to you, tell your prescriber ASAP. You have other options if you find the medication is helping but the SE are intolerable. Hope this was helpful. Best of luck to you, I really hope you feel better!
Post # 5
I have been taking lexapro since I was 16. If you have any questions, feel free to PM me 🙂 I have minimal side effects, and it helps me to be myself.. I can actually function! 🙂
Post # 6
Lexapro did wonders to help my anxiety. It does usually give me insomnia for the first few days, as well as killing my appetite (food, not sex). After a few days I was able to eat again, but it makes me crave carbs like crazy.
Because of the cravings, I switched to the generic version of Celexa, which doesn’t work as quickly for me as Lexapro does, but doesn’t mess with my eating habits.
Post # 7
I started on Lexapro about four years ago, when I was 17. I never had any side effects. It helped me so much. I was so anti medication, but I’m so glad I took this. I’ve known a lot o people that it doesn’t work for, though. Everybody has what they react to best. It’s worth it to give it a shot for a few months.
Post # 8
I’m switching off of lexapro right now because it’s expensive and I’m going to be losing my insurance in a few months and I can’t afford the full price of the Rx.
I had a lack of sex drive with it so I was prescribed welbutrin to counteract that. Just try it out and be honest with your doctor and they can help figure out what to do next if this doesn’t work.
I don’t know if your doctor warned you but when you start lexapro you can get flu like symtoms (I got incredibly nauscious) and now that I’m weaning myself off I get little hints of it too. I think it’s good to try to get this sorted out prior to the wedding, but I know that I’m much better off since I started medicating.
Post # 9
@mcklough: Were you taking the Lexapro for anxiety, depression, or both? When i complained to my doctor about the Lexapro making me hungry all the time, she switched me to Wellbutrin, but she forgot that my problem is anxiety, not depression.
Turns out, Wellbutrin is metabolized as an amphetamine, and made the anxiety so bad I couldn’t leave my house for 2 days until it was out of my system. It’s not meant to treat anxiety, and I never should have been taking it.
Also, what are you going on to replace the Lexapro? I’m doing well on citalopram (generic Celexa). I have the Walgreens prescription savings card ($20 I think, but it was on special for $5 last month) and with the card, 90 days’ worth of citalopram was only $12!
Post # 10
@strawbabies: my lexapro rx is for depression, my understanding was that welbutrin was mostly only used as a supplement to another med. I guesss since the OPs problem is anxiety that maybe my experience might not be completely valid for her. Thanks for pointing that out
Post # 11
I started taking lexapro 5mg (very small dose), added to wellbutrin that I was already taking. I really like the lexapro. It kind of takes the edge off my irritability and anxiety, and makes me calmer overall. I don’t have any side effects, except for weird dreams. Kind of annoying, but not that bad. Maybe talk to your Dr. about starting at a really small dose, and only rising the dose if necessary. That should minimize your chance of side effects. I recommend it! Good luck!
Post # 12
@liartist: Hi! I was on Lexapro when I was 23, for about 6 months. I don’t know how old you are, but there are serious side effects for young women. I experienced them, and I am normally thought of as a bubbly, happy go lucky girl. I was having anxiety attacks every few days due to my relationship ending, starting a new job, and my grandma dying all at once. I was not depressed-just working myself up and panicking. Within 2 weeks of starting it, I lost a total of over 10 pounds. I was utterly depressed; I felt like my skin was crawling off my body. I hated being alive. I’d lay in bed at night, and cry because I felt like I was dying. I thought I’d be better off dead. That lasted 2 weeks or so.
After that, deep depression subsided to me having NO emotions. I was a zombie. I couldn’t cry, I had no passion for life, no purpose. I gained back 25 lbs on top of gaining back what I lost. Anti depressants are known to cause reverse effects in young adults..and coming off it was a disaster too. I had to wean myself off gradually. I was on a 10mg dose daily, and began cutting the pills and would take 3/4 a pill for a week, 1/2 pill for 2 weeks, 1/4 pill for 2 weeks in order to avoid side effects. I would strongly suggest trying to use a very low dose xanax sporadically if you feel meds are necessary. Doctors are far too quick to suggest a prescription..I’d suggest trying yoga, going for massages, using lavender oil on your pressure points, and learning deep breathing tactics. It’s all in your mind; you CAN control this. It’s an ugly beast..I still struggle sometimes, but know the dangers of going on meds again. Good luck
Post # 13
Anything that affects your brain chemistry has the potential for particularly undesirable side effects, and you won’t really know until you try. As WantToBeM.E mentioned, if you’re under 24 (maybe it’s 25 or 26?) then there’s an increased risk of antidepressants making you even more anxious and/or depressed.
I react badly to antidepressants, but Lexapro made me lose my appetite entirely. I noticed when I had gone for almost three entire days without eating and felt a bit faint; that’s when I realized I hadn’t eaten for a few days. After that I set alarms to remind myself to eat, so that part wasn’t too bad. I wasn’t particularly depressed but I was extremely anxious when I was on it, so much so that I barred myself in my apartment and refused to leave. If it hadn’t been for the anxiety I might have kept taking it just for the appetite control it gave me lol.
My mom, however, loves lexapro. It opened doors for her and she was far more like herself again when she started taking it.
5 months out you can take your chances; you have enough time to experiment and then try and come off if it doesn’t work.
Post # 14
Lexapro worked wonders for me.
Post # 15
Wow, thank you everyone who shared your stories and experiences. It’s amazing how differently it affects everyone. I guess you just don’t know until you try. It’s scary not knowing if it will affect you positively or negatively.
To answer some questions, I’m 29 (I’ll be 30 in march….yes I can still say I’m 29 for a few more weeks lol) so maybe I won’t be as affected as if I was younger. I have tried other methods of controlling anxiety (excersise, yoga, distracting myself with bad tv), but the new thing that started for me were the intense night sweats due to stress. It’s affecting my sleep and it makes me so upset and nervous. Believe me, I don’t want to start meds if I can find another way to control it, but I’m at the point now where I don’t know what else i can do.
Thank you all for sharing and I really appreciate the responses 🙂